COMMENTARY

The FDA's New Opioid Label Change: A 'Win-Win'

Charles E. Argoff, MD

Disclosures

December 13, 2013

This feature requires the newest version of Flash. You can download it here.
In This Article

A Class-Wide Labeling Change for Extended-Release and Long-Acting Opioids

This is Dr. Charles Argoff, Professor of Neurology at Albany Medical College and Director of the Comprehensive Pain Management Center at Albany Medical Center. In today's session I'd like to focus on some of the labeling changes that the US Food and Drug Administration (FDA) has recommended and put into place on September 10, 2013. These changes are intended to increase the safety of extended-release and long-acting opioid medications.

I think most of us in the medical world are all too aware of the real concerns regarding not just the use of opioid analgesics for acute and chronic pain, but the recognition that in addition to the benefit they provide to many people, there has also been increasing morbidity and mortality associated with its inappropriate use as well as appropriate use with unexpected and unintended consequences.

In response to many concerns about the safety of these medications and maintaining access to those people for whom this medication class might be appropriate, the FDA has issued changes that are truly intended to increase the safety of extended-release and long-acting opioid medications. These include class-wide labeling changes to the extended-release opioid medications. Examples are extended-release oxycodone, also known as OxyContin®; the transdermal fentanyl patch, also known as a Duragesic® patch; extended-release oxymorphone, also known as Opana®; and extended-released morphine, for which there are several preparations, including MS-Contin®.

In addition to a class-wide labeling change, which I'll summarize in just a moment, the FDA has also suggested mandatory further studies and clinical trials of the already approved extended-release and long-acting opioids to further assess the risks for aberrant behaviors, opioid-induced sensitivity to pain (hyperalgesia), overdose, and death.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.
Post as:

processing....